Thunderstorm Wind, Polk
- When
- May 8, 3:25 AM CST
- Where
- Polk County, 1.33 mi ENE of Acorn
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.640, -94.200
Several trees were downed in the area.
During the predawn hours on May 8th, a storm system approached Arkansas from the southern Plains. Ahead of the system, showers and thunderstorms overspread the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
During the predawn hours on May 8th, a storm system approached Arkansas from the southern Plains. Ahead of the system, showers and thunderstorms overspread the region. Thunderstorms were most potent on the leading edge of the precipitation. There was a potential of strong to damaging winds in southwest sections of the state.
Between 400 am and 600 am CDT, trees were blown down in Acorn (Polk County) and Pine Ridge (Montgomery County). Some trees fell on structures (several homes and at least one church) and caused mostly roof damage.
Rain continued after sunrise in the southeast half of the state, and then exited toward the Gulf Coast. Forty eight hour amounts through 600 am CST on the 9th generally ranged from a half inch to an inch and a half, with locally higher totals. Locations with an inch or more included Hot Springs (Garland County), Monticello (Drew County), Mount Ida (Montgomery County), and Pine Bluff (Jefferson County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 8, 2:18 AM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 318 AM CDT Fri May 8 2020 .SHORT TERM...Today Through Saturday Night It'll be an active start to the forecast as a surface low and cold front approach the state. Latest radar data depicts a line of convection across Oklahoma that extends into portions of northern Arkansas and eastern Texas. As the frontal boundary draws closer, expect the thunderstorms to move eastward into Arkansas. Some storms could become strong to severe, especially across the southwestern portions of the state where marginal instability resides and is sufficient to maintain ongoing convection. Main hazards are expected to be large hail and strong winds. Precipitation will increase from west to east through 10Z or so, and should begin to exit the state from the west to east through mid-to-late morning/early afternoon. Through this time, rainfall amounts will range from an inch to an inch and a half across southern and western Arkansas, with around half an inch expected elsewhere. Locally higher amounts will also be possible, especially with more developed thunderstorms, and could lead to isolated flash flooding. Skies will gradually clear behind the cold front, however strong northerly winds (between 15 to 25 mph and gusts near or above 30 mph at times) will keep temperatures from warming up much. Highs today are expected to range from the upper 50s across the north, to lower 70s across the south. With clear skies and calm conditions overnight, temperatures will fall quite a bit, and rival some standing records. Lows will range from the mid to upper 30s across the north, to lower to mid 40s across the south. There may be some patchy frost across the north, especially in the valley regions, however low confidence remains on area coverage given drier air filtering into the state. Regardless, given the time of year, precautions should be taken to protect sensitive vegetation tonight in areas falling into the upper 30s. High pressure will return to the area for the weekend, and will help keep pleasant conditions in the forecast. High temperatures on Saturday and Sunday will be in the 60s and 70s, with lows in the 40s and lower 50s. && .LONG TERM...Sunday Through Thursday SFC high pressure will be just east of the state at the start of the long term period...with NW flow aloft continuing. A new upper shortwave will drop SE in the NW flow aloft...with a new cold front dropping south through the state late Sun into Sun night. This will bring a reinforcing shot of cool and dry air to the state for the start of the work week on Mon. This will keep below normal conditions persisting for Sun into Mon. By Tue...the flow aloft looks to become more zonal...with a weak upper disturbance passing over the state. This disturbance will bring moisture north over the drier/cooler air near the SFC...with some SHRA and isolated TSRA possible Tue into Tue night. Rain chances decrease for the middle of the week as upper level ridging develops over the state. However...the upper level flow will become more SWRLY by the end of the forecast. This will bring warmer...near or even above normal temps to the forecast...as well as increasing moisture levels. Even so...no major fronts or disturbances look to be moving near or over the state late in the forecast. As a result...will keep POPs fairly limited for next Thu. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 65 38 63 44 / 40 0 0 0 Camden AR 74 45 68 44 / 80 0 0 0 Harrison AR 61 36 63 44 / 20 0 0 10 Hot Springs AR 71 42 66 44 / 50 0 0 0 Little Rock AR 70 43 66 45 / 60 0 0 0 Monticello AR 70 45 66 44 / 90 0 0 0 Mount Ida AR 71 40 66 43 / 40 0 0 0 Mountain Home AR 63 36 64 44 / 20 0 0 10 Newport AR 65 38 64 44 / 50 0 0 0 Pine Bluff AR 69 43 65 45 / 80 0 0 0 Russellville AR 68 40 66 44 / 30 0 0 0 Searcy AR 67 40 64 43 / 50 0 0 0 Stuttgart AR 68 42 64 45 / 80 0 0 0 && .LZK Watches/Warnings/Advisories... Wind Advisory from 10 AM this morning to 7 PM CDT this evening FOR Arkansas-Desha-Drew-Independence-Jackson-Jefferson-Lawrence- Lincoln-Lonoke-Monroe-Prairie-Pulaski-Randolph-Sharp-White- Woodruff. && Short Term...CROSS / Long Term...62
Hazardous Weather Outlook National Weather Service Little Rock AR 313 AM CDT Fri May 8 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-090815- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 313 AM CDT Fri May 8 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Showers and thunderstorms are expected to affect most of the state through the mid to late morning hours. Some storms may become strong to severe, especially across the southwest portions of the state. Strong winds and large hail are the main threats. Moderate to briefly heavy rainfall can also be expected with the strongest storms, which may lead to isolated flash flooding. Strong winds are expected today with speeds up to 15 to 25 mph, and higher gusts near or above 30 mph possible. Tonight, temperatures will drop into the mid to upper 30s across northern portions of the state, and may lead to patchy frost. .DAYS TWO THROUGH SEVEN...Saturday Through Thursday The threat for hazardous weather will remain low through early next week. Thunderstorms return to the forecast Tuesday into Wednesday. However, the threat for strong to severe thunderstorms looks low at this time. .Spotter Information Statement... Spotter activation is not anticipated at this time. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Special Weather Statement
National Weather Service Little Rock AR
339 AM CDT Fri May 8 2020
ARZ031-032-039-044-080915-
Pulaski AR-Perry AR-Faulkner AR-Conway AR-
339 AM CDT Fri May 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY...FAULKNER...
SOUTHEASTERN CONWAY AND NORTHERN PULASKI COUNTIES UNTIL 415 AM CDT...
At 338 AM CDT, Doppler radar was tracking a strong thunderstorm over
Houston, or near Perryville, moving east at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Conway... Maumelle...
Morrilton... Perryville...
Little Rock AFB... Greenbrier...
Vilonia... Mayflower...
Wooster... Oppelo...
Menifee... Perry...
Adona... Houston...
Pickles Gap... Little Italy...
Morgan... Olmstead...
Roland in Pulaski County... Springhill...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3485 9265 3485 9272 3507 9292 3529 9225
3490 9213
TIME...MOT...LOC 0838Z 255DEG 40KT 3499 9270
62The Western Arkansas radar (KSRX), 74 km away, was scanning. The volume nearest the first event began at 09:23 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were downed in the area.
A tree fell onto a church.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885249, 885250.